Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 53, NWS Sioux Falls, SD

July 30, 2008Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 30, 2008, 7:39 PM CDT for Gregory County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2008, 7:39 PM CDT (00:39 UTC)
Expired
Jul 30, 2008, 8:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Gregory County, SD

The radar

The North Platte radar (KLNX), 194 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:00 PM CDTHAIL 0.757 N Dixon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 310039
TORFSD
SDC053-310115-
/O.NEW.KFSD.TO.W.0053.080731T0039Z-080731T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHWESTERN GREGORY COUNTY...OR 24 MILES SOUTHWEST OF
  CHAMBERLAIN...MOVING EAST AT 12 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 815 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

LAT...LON 4349 9952 4351 9952 4351 9934 4351 9933
      4351 9930 4339 9930 4343 9954
TIME...MOT...LOC 0039Z 287DEG 10KT 4349 9950

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 310100
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT WED JUL 30 2008

SDC053-310115-
/O.CON.KFSD.TO.W.0053.000000T0000Z-080731T0115Z/
GREGORY SD-
758 PM CDT WED JUL 30 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHERN GREGORY COUNTY...

AT 758 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THE STRONG ROTATION WAS 
LOCATED ALONG THE GREGORY...LYMAN COUNTY LINE...OR 22 MILES 
SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 6 MPH. FUNNLE CLOUDS HAVE 
BEEN REPORTED WITH THIS STORM. 

THE TORNADO WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 815 PM CDT

GOLF BALL SIZE HAIL CAN ALSO BE EXPECTED WITH THIS STORM AS IT MOVES 
EAST ACROSS NORTHERN GREGORY COUNTY.

LAT...LON 4351 9952 4351 9933 4350 9930 4349 9931
      4344 9930 4343 9931 4345 9953
TIME...MOT...LOC 0058Z 272DEG 5KT 4351 9950

$$

CJ
000 
WWUS53 KFSD 310101 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED JUL 30 2008

SDC053-310115-
/O.COR.KFSD.TO.W.0053.000000T0000Z-080731T0115Z/
GREGORY SD-
758 PM CDT WED JUL 30 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHERN GREGORY COUNTY...

AT 758 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THE STRONG ROTATION WAS 
LOCATED ALONG THE GREGORY...LYMAN COUNTY LINE...OR 22 MILES 
SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 6 MPH. FUNNEL CLOUDS HAVE 
BEEN REPORTED WITH THIS STORM. 

THE TORNADO WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 815 PM CDT

GOLF BALL SIZE HAIL CAN ALSO BE EXPECTED WITH THIS STORM AS IT MOVES 
EAST ACROSS NORTHERN GREGORY COUNTY.

LAT...LON 4351 9952 4351 9933 4350 9930 4349 9931
      4344 9930 4343 9931 4345 9953
TIME...MOT...LOC 0058Z 272DEG 5KT 4351 9950

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:53 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 30, 3:53 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT WED JUL 30 2008

.DISCUSSION...
CONVECTION REMAINS THE BIGGEST CHALLENGE FOR THE OVERNIGHT HOURS.
STARTING TO SEE SOME CONVECTION DEVELOP OVER THE BLACK HILLS...AND
ACROSS EASTERN MT INTO SOUTHWEST ND. UPPER LEVEL WINDS SHOULD STEER
THIS ACTIVITY TOWARD OUR NORTHWEST CWA BY LATE IN THE EVENING...AT
WHICH TIME INCREASING LOW LEVEL JET TOPPED BY FAIRLY STEEP LAPSE
RATES SHOULD SUSTAIN ACTIVITY AS IT TRANSLATES SOUTHEAST ACROSS OUR
CWA OVERNIGHT. ELEVATED INSTABILITY AND SHEAR LOOK SUFFICIENT ENOUGH
FOR SEVERE THREAT OF WIND AND HAIL...WITH LOCALLY HEAVY RAINFALL.
ALTHOUGH STORMS SHOULD BE PROGRESSIVE ENOUGH TO PRECLUDE ANYTHING
OTHER THAN A LOCALIZED/URBAN FLOOD THREAT DUE TO HIGH RAINFALL RATES.

WILL SEE CONTINUED CHANCES FOR THUNDERSTORMS TOMORROW. STRONGEST
THETAE ADVECTION AND HIGHEST CHANCES FOR THUNDERSTORMS INTO SW
MN...ALTHOUGH STEEP ELEVATED LAPSE RATES WILL EXIST ACROSS THE
ENTIRE CWA...SUCH THAT ANY SUBTLE FORCING COULD POP CONVECTION JUST
ABOUT ANYWHERE. IN ADDITION...MAY SEE SOME STORMS ALONG THE NOSE OF
LOW LEVEL JET AS IT SAGS SE ACROSS THE CWA. ANY THUNDERSTORMS
ACTIVITY TOMORROW MORNING SHOULD DIMINISH THROUGH THE MORNING HOURS.
MODELS INDICATING SOME MIDLEVEL COOLING BY TOMORROW AFTERNOON...AND
DEPENDING ON MORNING CONVECTION AND DAYTIME HEATING...THIS COULD BE
ENOUGH COOLING TO ALLOW SFC BASED STORMS TO DEVELOP BY LATE IN THE
DAY. A FEW STORMS WILL LIKELY BECOME SEVERE GIVEN THE STEEP LAPSE
RATES AND BULK SHEAR IN THE 40 TO 60 KT RANGES.

CHANCES FOR THUNDERSTORMS DECREASE SUBSTANTIALLY AFTER TOMORROW
EVENING AS UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS. FRI THRU SUN
LOOK HOT AND HUMID WITH LITTLE TO NO CHANCE FOR THUNDERSTORMS. RIDGE
BEGINS TO BREAK DOWN EARLY NEXT WEEK...BRINGING SLIGHTLY COOLER
WEATHER AND THE NEXT DECENT CHANCE FOR THUNDERSTORMS.

&&

.AVIATION...
VFR EXPECTED THROUGH THE EVENING. CHANCE OF TSRA MOVING INTO KHON
PRIMARILY AFTER SUNSET...MOVING SOUTHEAST TOWARD KFSD AFTER 04Z-06Z
TIME FRAME. PERIODS OF MVFR-IFR VSBYS AND BRIEF MVFR CIGS POSSIBLE
WITH TSRA...BUT OTHERWISE VFR EXPECTED THROUGH THE REMAINDER OF THE
TAF PERIOD. ATTM...MAIN AREA OF TSRA EXPECTED TO REMAIN NORTHEAST OF
KSUX. LOW LEVEL MOISTURE STILL VERY ABUNDANT ACROSS THE AREA...AND
COULD SEE SOME MVFR-LOCALLY IFR FOG DEVELOPMENT AT KSUX TOWARD
MORNING...AND AT KFSD/KHON BEHIND ANY TSRA COMPLEX. HOWEVER
CONFIDENCE NOT HIGH ON DEVELOPMENT OF FOG SO HAVE NOT MENTIONED IN
EARLY AFTERNOON TAF PACKAGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JH/LIEBL
Hazardous weather outlook, Jul 30, 2:08 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
208 PM CDT WED JUL 30 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
208 PM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING ACROSS CENTRAL SOUTH DAKOTA...MOVING
EAST ACROSS THE REMAINDER OF THE AREA OVERNIGHT. THE MOST
FAVORABLE AREA FOR THUNDERSTORMS TONIGHT APPEARS TO BE NORTH OF
THE MISSOURI RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST IOWA. SOME OF THE
STORMS TONIGHT COULD BECOME SEVERE... WITH HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
SHOULD BE MOSTLY OVER SOUTHWEST MINNESOTA. A FEW OF THESE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AND SUNDAY
NIGHT...WITH A FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF A LINE
FROM DE SMET TO MITCHELL SOUTH DAKOTA...AND AFTER 10 PM OVER
THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA
AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 30, 5:00 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     4 S ALEXANDRIA          43.60N 97.78W
07/30/2008  E60 MPH          HANSON             SD   PUBLIC

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:11 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory34 min
Jul 31, 5:42 AM CDTSevere Thunderstorm WarningFSDBrookings48 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.